Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 232, NWS Springfield, MO

July 13, 2023Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2023, 6:49 PM CDT for Oregon County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2023, 6:49 PM CDT (23:49 UTC)
Expired
Jul 13, 2023, 7:15 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:27 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 13, 6:27 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 PM CDT Thu Jul 13 2023

Key Messages:

1. Heat Advisory this afternoon for locations along and south of
a Fort Scott, Kansas to Marshfield, Missouri line.

2. Potential for additional thunderstorms tonight into Saturday
morning including a marginal to slight risk for severe
thunderstorms and flash flooding.

3. Slightly cooler from Friday into early next week with hot
conditions returning by the middle of next week.

.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Jul 13 2023

Synoptic Scale Pattern and Current Conditions: An upper level west-
northwest flow aloft remains established from the northern Rockies
through the Ohio Valley. There are likely multiple weak
perturbations within the flow, however they are hard to discern on
the three water vapor channels. This alone is a forecast
challenge when it comes to the potential for convection over the
next 24- hours.

At the surface, a frontal boundary has stalled out fairly close to
the I-44 corridor from southwest Oklahoma through the St. Louis
metro. Surface temperatures and dew points are fairly homogeneous on
either side of the front, with most areas seeing temperatures in the
lower and middle 90s as of mid-afternoon. Dew points are running
in the lower to middle 70s. This has resulted in heat indices
ranging from 96 to 106 degrees.

The highest temperatures and heat indices are occurring generally
south of a Fort Scott, Kansas to Marshfield, Missouri line. We
recently expanded the Heat Advisory northward another tier of
counties with it now including the Springfield area. The advisory
goes until 7 PM.

Radar across the Missouri Ozarks is fairly quiet this afternoon with
capping holding down convection, at least through the 3 PM hour.

Potential for Storms from Late this Afternoon into Tonight: There
appear to be two different opportunities for showers and
thunderstorms, primarily from extreme southeast Kansas into southern
Missouri. The first opportunity will come from late this afternoon
into early this evening as convective inhibition is eroded south of
the Highway 60 corridor. Beyond weak convergence along the front, we
are struggling to find any other notable features which would aid in
convective initiation.

With that being said, we will carry 10-20% PoPs for this potential.
If a storm can manage to develop, it will do so in a highly
unstable environment with short term ensembles progging MLCAPEs of
2500-3000 J/kg into early evening. Deep layer shear will be
marginal with 0-6 km bulk shear magnitudes of 25-30 knots. This
would support a conditional severe threat with hail to the size of
half dollars and locally damaging wind gusts being the primary
potential severe weather hazards.

The second opportunity for storms will then come later tonight,
likely after midnight. Short term ensembles are in good agreement
that a low-level jet will strengthen and nose into southeastern
Kansas and eastern Oklahoma in the 2-6 AM time frame. Isentropic
upglide will correspondingly develop in a corridor from southeastern
Kansas through southwestern Missouri.

The question then becomes whether or not this lift will be strong
enough to erode convective inhibition in the 850 to 700 mb layer.
Some members of the 12Z HREF do indeed break out elevated convection
in this corridor, while others do not. The last several runs of the
RAP have oscillated back and forth regarding the potential for
elevated convection.

Another fly in the ointment will be the potential for MCS
activity rolling off the central High Plains later this evening
and then moving across portions of southern Kansas and northern
Oklahoma late tonight. Again, some CAMs show this scenario while
others do not. If the MCS does indeed develop, it could glance
portions of southeast Kansas and southwest Missouri. It may also
dive southwest of the area and effectively cut off that low-level
jet and eventually thwart that potential for elevated convection.

With all of these potential scenarios under consideration, we
have gone with 40-70% PoPs across primarily southwest Missouri
and extreme southeast Kansas for late tonight. These PoPs will
likely have to be raised/lowered accordingly as we get a better
feel this evening for how this complicated setup will transpire.

There will again be a conditional Marginal Risk for severe storms
late tonight. If the elevated scenario comes to fruition on the nose
of the low-level jet, hail to the size of quarters would be the
primary potential severe weather hazard. If we get glanced by an
MCS, damaging wind gusts to 60 mph would be the primary hazard.

We will also have to watch for a localized flash flooding threat to
emerge over extreme southwestern Missouri late tonight. Some
locations received 2-3" of rainfall last night across McDonald
County. The 12Z HREF localized probability-matched mean product
shows a few pockets of 2-4" rainfall amounts from southeastern
Kansas through southwestern Missouri into northwest Arkansas late
tonight. If these amounts pan out over areas that saw heavy
rainfall last night, localized flash flooding would become likely.

Potential for Thunderstorms Friday: How the overnight situation
transpires will have big impacts on sensible weather for Friday.
If an MCS does indeed develop and glances southwestern Missouri,
we may see the remnants of this MCS impact southern Missouri well
into the morning. That could include showers/ thunderstorms and
abundant cloud cover. The 12Z HRW NSSL and ARW both depict this
general scenario, as do recent runs of the HRRR.

In contrast, the NAM Nest is farther south with the MCS activity,
which is common with this particular model. The operational NAM
and GFS are also drier for Friday morning. With all of this said,
we have maintained a middle of the road approach with PoPs Friday
morning with most areas in the 40-60% range. Again, adjustments
will be likely as we get a better feel for how this will play out.

Friday afternoon should then be drier across extreme southeastern
Kansas and western Missouri, especially if the atmosphere is worked
over by morning activity. The eastern Ozarks may still be in line
for scattered showers and thunderstorms, especially if there is a
remnant MCV in the area.

Due to the uncertainties in precipitation and cloud coverage, there
are high NBM spreads in potential high temperatures for Friday. If
rain and clouds are more prevalent, highs may only warm into the
lower and middle 80s. Less in the way of rain and clouds will
support highs in the lower to middle 90s. We have gone with NBM
numbers for now which is right around the 50th percentile (upper 80s
to lower 90s).

.LONG TERM...(Friday Night through Thursday)
Issued at 236 PM CDT Thu Jul 13 2023

Thunderstorm Potential Friday Night into Saturday Morning: Short
term ensembles are in good agreement that a more pronounced short
wave trough will move southeastward across the northern and
central Plains. The 500 mb feature is forecast to reach the Upper
and Middle Mississippi River Valley by 12Z on Saturday. As this
occurs, a cold front will drive southeast through the area.

Confidence is therefore increasing in yet another round of
thunderstorms from later Friday night into Saturday morning.
Inspection of SREF data reveals 90%+ probabilities of at least
1000 J/kg of MUCAPE with 50-70% probabilities of greater than 2000
J/kg of MUCAPE, especially before 06Z Saturday. With 0-6 km bulk
shear magnitudes progged to be around 40 knots, these storms will
have at least some potential to be severe. The SPC Day 2 Outlook
does have the area painted in a Marginal to Slight Risk for severe
storms. Given that a linear MCS would be the likely storm mode,
damaging winds would be the primary potential severe weather
hazard.

The threat for flash flooding will also exist with this round of
storms as PWATs are again forecast to be in the 1.8" to 2.0" range.
Thus, stronger storms will contain torrential rainfall. Given
that some locations will be saturated from previous rounds of
storms, flash flooding will be a potential hazard. WPC has the
area in a Slight Risk for excessive rainfall.

Quiet from Later Saturday into Sunday: The upper level pattern will
briefly become more amplified as strong short wave energy digs
southeast into the Great Lakes. This will put the region in a
northwest flow aloft with that surface front likely dropping south
of the I-40 corridor by Sunday morning. Dry weather is therefore
expected with temperatures returning to near normal values. The NBM
is fairly tightly clustered around highs in the upper 80s to lower
90s.

Sunday Night into Tuesday: WPC cluster scenarios hold onto a
northwest flow aloft but do start to build an upper level ridge from
the southern Rockies and Plains back towards the Missouri Ozarks.
There are some ensemble members that hint at more MCS potential as
a surface warm front gradually begins to retreat north through
the region.

Temperatures will begin a gradual warming trend with highs returning
to the lower and middle 90s by Tuesday. Confidence is increasing
that portions of southwestern Missouri and southeastern Kansas will
warm into the upper 90s on Tuesday.

Next Wednesday and Thursday: Cluster scenarios begin to flatten the
upper level flow with the upper level ridge beginning to span east
into the Lower Mississippi Valley. This will result in a continued
warming trend with NBM statistical data suggesting that high
temperatures will once again make a run at the upper 90s to around
100 degrees.

Thunderstorm chances will largely be tied to the track of potential
MCSs. Initially, the favored track would tend to be north of the
area on Wednesday. There are then some ensemble members that
shift a cold front (and corresponding MCS track) a bit farther
south to end the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 624 PM CDT Thu Jul 13 2023

Should mainly have VFR conditions through the period. There is a
period late tonight between 09-14z where some convection will be
possible at the TAF sites. Could see some MVFR or brief IFR within
any convection that occurs. Generally light winds are expected,
initially from the northeast, but switching to the south towards
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for MOZ077-088>096-
     101>105.

KS...Heat Advisory until 7 PM CDT this evening for KSZ097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Lindenberg
Hazardous weather outlook, Jul 13, 10:21 AM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1021 AM CDT Thu Jul 13 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141530-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1021 AM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Elevated excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Additional showers and thunderstorms will be possible across
southwest Missouri and southeast Kansas this evening into the
overnight hours, capable of producing large hail, damaging winds,
and localized flash flooding.

Hot and humid conditions today will result in Heat Index values
around 105 degrees this afternoon across southwest Missouri and
southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms are possible Friday into
Saturday morning. Localized heavy rainfall and flash flooding
will be the main risks, but a few strong to severe storms will be
possible at times.

Additional thunderstorms will then be possible by the middle of
next week along with the potential return of excessive heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight for southwest
Missouri and southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Jul 13, 1:57 PM CDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
157 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     Tstm Wnd Dmg     1 WNW Carthage          37.18N 94.33W
07/13/2023                   Jasper             MO   Public

            Time estimated by radar.

&&

MMT
Local storm report, Jul 13, 2:02 PM CDT, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
202 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     Tstm Wnd Dmg     Oronogo                 37.19N 94.47W
07/13/2023                   Jasper             MO   Public

&&

MMT
Local storm report, Jul 13, 3:08 PM CDT, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
308 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Tstm Wnd Dmg     1 W Fairview            36.82N 94.11W
07/13/2023                   Newton             MO   Emergency Mngr

            Several power poles were pushed over
            blocking traffic. Multiple electric
            customers were without power.

&&

FEH
Special weather statement, Jul 13, 5:43 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT Thu Jul 13 2023

MOZ106-132300-
Oregon MO-
543 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Oregon
County through 600 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatewood, or 18 miles east of Thayer, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alton, Myrtle and Couch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3656 9148 3672 9140 3666 9112 3650 9113
      3649 9124 3650 9134
TIME...MOT...LOC 2243Z 295DEG 28KT 3657 9120

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Local storm report, Jul 13, 6:21 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
621 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Lightning        Mountain Grove          37.13N 92.26W
07/13/2023                   Wright             MO   Broadcast Media

            The Mountain Grove Fire Department responded
            to three separate lightning-related fires.
            At least one occurred at a residence.

&&

FEH
Special weather statement, Jul 13, 6:43 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
643 PM CDT Thu Jul 13 2023

MOZ106-140000-
Oregon MO-
643 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Oregon
County through 700 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Alton, or 12 miles east of Thayer, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alton, Myrtle and Couch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3654 9150 3670 9140 3663 9112 3650 9113
      3650 9142
TIME...MOT...LOC 2343Z 295DEG 27KT 3658 9133

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:58 PM CDTSpecial Weather StatementSGFMaries32 min
Jul 12, 8:26 PM CDTSpecial Weather StatementSGFVernon49 min
Jul 12, 8:34 PM CDTSpecial Weather StatementSGFMaries56 min
Jul 12, 9:02 PM CDTSpecial Weather StatementSGFBenton43 min
Jul 12, 9:06 PM CDTSpecial Weather StatementSGFSt. Clair39 min
Jul 12, 9:21 PM CDTSpecial Weather StatementSGFVernon39 min
Jul 12, 9:46 PM CDTSpecial Weather StatementSGFSt. Clair44 min
Jul 12, 9:48 PM CDTSpecial Weather StatementSGFBenton42 min
Jul 12, 9:51 PM CDTSevere Thunderstorm WarningSGFBenton39 min
Jul 12, 9:55 PM CDTSpecial Weather StatementSGFMorgan35 min
Jul 12, 10:15 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan12 min
Jul 12, 10:41 PM CDTAreal Flood AdvisorySGFVernon6 hr
Jul 12, 10:59 PM CDTSpecial Weather StatementSGFDallas, Laclede31 min
Jul 12, 11:17 PM CDTSpecial Weather StatementSGFHickory, St. Clair28 min
Jul 12, 11:22 PM CDTFlash Flood WarningSGFVernon6 hr
Jul 12, 11:26 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Pulaski49 min
Jul 12, 11:27 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair48 min
Jul 12, 11:30 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon45 min
Jul 12, 11:32 PM CDTAreal Flood AdvisorySGFBenton5 hr
Jul 12, 11:32 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDallas, Laclede43 min
Jul 12, 11:57 PM CDTSevere Thunderstorm WarningSGFDent, Maries, Phelps, Pulaski, Texas48 min
Jul 13, 12:01 AM CDTSpecial Weather StatementSGFDallas, Polk44 min
Jul 13, 12:09 AM CDTSpecial Weather StatementSGFBarton, Jasper36 min
Jul 13, 12:13 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright47 min
Jul 13, 12:18 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Polk, Webster42 min
Jul 13, 12:37 AM CDTSpecial Weather StatementSGFDent53 min
Jul 13, 12:49 AM CDTSpecial Weather StatementSGFJasper, Lawrence, Newton41 min
Jul 13, 12:56 AM CDTSpecial Weather StatementSGFGreene, Webster, Wright34 min
Jul 13, 12:58 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton47 min
Jul 13, 1:00 AM CDTTornado WarningSGFWebster30 min
Jul 13, 1:02 AM CDTSevere Thunderstorm WarningSGFGreene, Webster, Wright43 min
Jul 13, 1:16 AM CDTTornado WarningSGFWebster17 min
Jul 13, 1:25 AM CDTSevere Thunderstorm WarningSGFTexas, Wright35 min
Jul 13, 1:27 AM CDTTornado WarningSGFTexas, Wright10 min
Jul 13, 1:46 AM CDTTornado WarningSGFTexas14 min
Jul 13, 1:59 AM CDTTornado WarningSGFHowell, Texas16 min
Jul 13, 2:04 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas41 min
Jul 13, 2:16 AM CDTAreal Flood WarningSGFGreene, Webster, Wright6 hr
Jul 13, 2:23 AM CDTSpecial Weather StatementSGFBarry, Christian, Stone, Taney37 min
Jul 13, 2:35 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon40 min
Jul 13, 2:52 AM CDTSpecial Weather StatementSGFTaney38 min
Jul 13, 2:59 AM CDTAreal Flood AdvisorySGFOzark, Taney6 hr
Jul 13, 2:59 AM CDTSevere Thunderstorm WarningSGFOzark, Taney31 min
Jul 13, 3:14 AM CDTSpecial Weather StatementSGFOregon31 min
Jul 13, 5:30 AM CDTSpecial Weather StatementSGFPhelps30 min
Jul 13, 5:43 PM CDTSpecial Weather StatementSGFOregon17 min
Jul 13, 6:34 PM CDTAreal Flood AdvisorySGFOregon4 hr
Jul 13, 6:43 PM CDTSpecial Weather StatementSGFOregon17 min
Jul 12, 9:20 PM CDTSpecial Weather StatementSGFBourbon40 min
Jul 12, 10:03 PM CDTSpecial Weather StatementSGFBourbon57 min
Jul 12, 10:12 PM CDTSevere Thunderstorm WarningSGFBourbon48 min
Jul 12, 10:51 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBourbon39 min
Jul 12, 11:41 PM CDTSpecial Weather StatementSGFCrawford34 min
Jul 13, 1:07 AM CDTSevere Thunderstorm WarningSGFCrawford38 min
Jul 13, 1:11 AM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
Jul 13, 1:45 AM CDTSpecial Weather StatementSGFCherokee30 min
Jul 13, 3:00 AM CDTSpecial Weather StatementSGFCherokee30 min
Jul 13, 6:43 AM CDTAreal Flood AdvisorySGFBourbon, Crawford4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.